Tornadoes · United States · Texas · 2014
EF0 tornado, Pittsburg, Texas, April 13, 2014
This EF0 tornado ran 0.3 miles across Camp County on April 13, 2014, touching down at 3:46 PM CDT and reaching 25 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 13, 2014
- Touchdown
- 3:46 PM CDT (20:46 UTC)
- Lifted
- 3:47 PM CDT (20:47 UTC)
- On the ground
- 1 minutes
- Path length
- 0.3 miles (0.5 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Camp County
- Touchdown point
- 33.018, -94.967
- Lift-off point
- 33.021, -94.964
- Record number
- 1404131446-01
The damage survey
7 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Metal building with a few side and roof panels blown off. Metal overhead door pushed in.
- Large commercial sign had metal panels blown in towards path.
- Large metal panels blown off of billboard sign.
- Small metal storage building destroyed.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An upper level trough moved out of the Texas Hill Country and towards the region during the afternoon hours of April 13th. Thunderstorms developed well in advance of the trough across the region and these thunderstorms developed under the influence of relatively weak instability but strong low level and deep layer shear. The result was a small, yet potent tornado that touched down just north of Pittsburg, Texas in Camp County.
NWS conducted a storm survey in Camp County and determined that a weak EF0 tornado touched down just north of Pittsburg, Texas. This storm damaged a few businesses along Hwy. 271. A number of billboard signs were damaged and a few businesses sustained roof damage and wall damage. A local bank was able to capture video of the small tornado with its outside security camera. Estimated peak winds with this small tornado were estimated to be between 70 and 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:00 UTC | 01:00 UTC | Lake Wind Advisory | SHV |
| 22:15 UTC | 04:14 UTC | Tornado Watch | SHV |
| 01:04 UTC | 03:46 UTC | Lake Wind Advisory | SHV |
| 04:14 UTC | 08:37 UTC | Severe Thunderstorm Watch | SHV |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Apr 13, 2:21 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Apr 13, 2:21 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
221 PM CDT SUN APR 13 2014
.DISCUSSION...
A LINE OF DEVELOPING SHOWERS AND THUNDSTORMS...ALONG A LEADING
SHORT WAVE..SPREADING INTO NE TX...SE OK...AND EXTREE WESTERN AR
THIS AFTN. EXTENSIVE CLOUD COVER THIS AFTN MAY LIMIT
INSTABILITY...HOWEVER...40 TO 45 KT SOUTHERLY WINDS JUST ABOVE
BOUNDARY LAYER...PARTICULARLY NORTH OF I-20...PROVIDE AMPLE SHEAR
FOR SVR STORMS. REMOVED SVR MENTION BEHIND THIS INITIAL LINE FOR
EVENING HOURS...BUT WILL KEEP MENTION OF SVR IN AHEAD OF THIS LINE...
IN ADDITION TO STORMS THAT REDEVELOP LATE TONIGHT...OUT AHEAD OF
MAIN COLD FRONT. THIS FRONT WILL MOVE INTO NORTHERN PORTIONS OF
CWA LATE TONIGHT...AND SHOULD CLEAR AREA DURING MORNING HOURS...
LEAVING A PERIOD OF STRATIFORM RAIN...IN STRONGLY SATURATED
INVERSION IN LOW LVLS...ENDING DURG THE AFTN. ALSO ISSUES LAKE
WIND ADVISORY FOR AREA WITH COLD FRONT WINDS...NOON UNTIL MIDNIGHT.
ALONG WITH FALLING TEMPERATURES DURING THE DAY...A RARITY FOR MID APRIL...
WIND CHILLS MAY ALSO FALL INTO THE 20S DURG EVE GIVEN STRENGTH OF
WINDS AS TEMPS FALL THRU THE 40S...AND INTO 30S. FREEZE WARNINGS
FOR NORTHERN CWA NEED TO BE LOOKED AT FOR MONDAY NIGHT. HIGH
PRESSURE OVER AREA BY TUESDAY WITH STG RADIATIVE COOLING TUE NIGHT...
WILL HAVE TO LOOK AT NEAR FREEZING OVERNIGHT TEMPS POSSIBLE ACROSS
A LARGER SWATH TUE NIGHT. TEMPS WILL RETURN TO NEAR SEASONAL LATER
IN WEEK WITH POSSIBLE CONVECTION LATER IN WEEK AS BROAD UPPER
TROUGHING MOVG ACROSS REGION...AND THEN AGAIN POSSIBLY LOW POPS
SITUATION AGAIN FOR EASTER./VII/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 64 64 37 62 35 / 60 40 20 10 10
MLU 67 67 37 60 34 / 60 60 40 10 10
DEQ 53 54 32 61 32 / 70 30 10 10 10
TXK 57 58 35 61 35 / 70 30 10 10 10
ELD 63 63 34 60 32 / 70 50 30 10 10
TYR 56 57 35 62 37 / 50 30 10 10 10
GGG 59 60 36 62 35 / 50 30 10 10 10
LFK 66 67 37 63 36 / 60 40 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LAKE WIND ADVISORY FROM NOON MONDAY TO MIDNIGHT CDT MONDAY NIGHT
FOR THE FOLLOWING ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
LAKE WIND ADVISORY FROM NOON MONDAY TO MIDNIGHT CDT MONDAY NIGHT
FOR THE FOLLOWING ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
LAKE WIND ADVISORY FROM NOON MONDAY TO MIDNIGHT CDT MONDAY NIGHT
FOR THE FOLLOWING ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
LAKE WIND ADVISORY FROM NOON MONDAY TO MIDNIGHT CDT MONDAY NIGHT
FOR THE FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Apr 13, 11:52 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1152 AM CDT SUN APR 13 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-141700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1152 AM CDT SUN APR 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS DEVELOPING NEAR DALLAS FORT WORTH...ARE EXPECTED TO BECOME MORE INTENSE WITH DAYTIME HEATING...AS THEY TRACK INTO NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA DURING THE EARLY AFTERNOON TODAY. THESE STORMS WILL MOVE INTO NORTHWEST LOUISIANA...SOUTHWEST ARKANSAS...AND THE EAST TEXAS LAKES...LATER THIS AFTERNOON. THE STORMS WILL FINALLY REACH NORTHCENTRAL LOUISIANA BY EARLY EVENING. INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT TO SUPPORT THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS...INCLUDING DISCRETE SUPERCELLS. DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES WILL ALL BE POSSIBLE WITH THESE STORMS. STORMS MAY SUBSIDE LATER IN THE EVENING...WITH ANOTHER ROUND OF STRONG TO SEVERE STORMS POSSIBLE...DURING THE LATE NIGHT HOURS AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE AREA MONDAY MORNING. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN WITH RAINFALL TOTALS OF TWO TO THREE INCHES EXPECTED IN SOME AREAS...ESPECIALLY ACROSS NORTHERN LOUISIANA AND SOUTHERN ARKANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A FEW STRONG THUNDERSTORMS...MAY LINGER INTO THE MORNING HOURS ON MONDAY...BEFORE THE COLD FRONT CLEARS OUT OF THE AREA. A CHANCE FOR THUNDERSTORMS WILL RETURN LATE THURSDAY INTO FRIDAY AHEAD OF ANOTHER COLD FRONT MOVING INTO THE REGION. HOWEVER...NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT. VII
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KBAD), 12:00Z
8.8 hours before the tornado, 129 km from the path. April 13, 2014.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -436 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 218 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.1 K/km
Shreveport, LA (KBAD), 00:00Z
3.2 hours after it, 129 km from the path. April 14, 2014.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -117 J/kg
- Surface CAPE
- 354 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 544 m²/s²
- 0-3 km storm-relative helicity
- 713 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.2
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Mount Pleasant Airport (OSA), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:55 UTC | 73.4 | 65.3 | 170° 12 kt | 19 | 1007.8 | |
| 19:15 UTC | 72.86 | 65.48 | 160° 13 kt | 16 | 1007.5 | |
| 19:35 UTC | 72.14 | 66.2 | 170° 13 kt | 1007.5 | ||
| 19:55 UTC | 71.24 | 66.74 | 180° 10 kt | 1007.5 | ||
| 20:15 UTC | 70.7 | 68 | 190° 10 kt | 1007.1 | ||
| 20:35 UTC | 70.16 | 68.18 | 190° 3 kt | 1006.4 | ||
| 20:55 UTC | 69.26 | 67.46 | 220° 16 kt | 26 | 1006.4 | |
| 21:35 UTC | 68.18 | 66.2 | 180° 4 kt | 1005.8 | ||
| 21:55 UTC | 68.18 | 66.56 | 0° 0 kt | 1005.4 | ||
| 22:15 UTC | 70 | 68.18 | 140° 4 kt | 1005.4 | ||
| 22:35 UTC | 72 | 69 | 160° 9 kt | 1005.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Shreveport radar (KSHV), 123 km away, was scanning. The volume nearest the touchdown began at 20:46 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:46 UTC | TORNADO | 2 N Pittsburg | Camp, TX | A WEAK EF0 TORNADO TOUCHED DOWN NORTH OF PITTSBURG...DAMAGING A FEW BUSINESSES ALONG A 500 YARD LONG PATH. MAXIMUM WINDS WITH THE TORNADO WERE ESTIMATED TO BE 70-75 MPH. |
| 20:55 UTC | TSTM WND DMG | 1 N Pittsburg | Camp, TX | ROOFS OFF OF THREE BUILDINGS. DAMAGE TO A CHURCH. VEHICLE FLIPPED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 13, 2014
5 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.